Alert archive / Oregon / Wind Advisories in 2023

Wind Advisory 39, NWS Pendleton, OR

December 23, 2023Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Dec 23, 2023, 12:54 PM PST for Union County, Oregon. It took effect at Dec 24, 2023, 10:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2023, 12:54 PM PST (20:54 UTC)
In effect from
Dec 24, 2023, 10:00 AM PST
Expired
Dec 24, 2023, 7:00 PM PST
In force
9 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WWUS76 KPDT 232054
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1254 PM PST Sat Dec 23 2023

ORZ049-240700-
/O.NEW.KPDT.WI.Y.0039.231224T1800Z-231225T0300Z/
Grande Ronde Valley-
1254 PM PST Sat Dec 23 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southern portion of the Grande Ronde Valley in and at
  the base of Ladd and Pyles Canyons.

* WHEN...From 10 AM to 7 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds in the northern portion of the Grande
  Ronde Valley will be lighter 15 to 25 mph with gusts to 35 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
3 follow-up statements
705 
WWUS76 KPDT 240522
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
922 PM PST Sat Dec 23 2023

ORZ049-241700-
/O.CON.KPDT.WI.Y.0039.231224T1800Z-231225T0300Z/
Grande Ronde Valley-
922 PM PST Sat Dec 23 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM PST
SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southern portion of the Grande Ronde Valley near Ladd 
  and Pyles Canyons.

* WHEN...From 10 AM to 7 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
 
* ADDITIONAL DETAILS...Winds in the northern portion of the 
  Grande Ronde Valley will be lighter 15 to 25 mph with gusts to 
  35 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
019 
WWUS76 KPDT 241709
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
909 AM PST Sun Dec 24 2023

ORZ049-250300-
/O.CON.KPDT.WI.Y.0039.231224T1800Z-231225T0300Z/
Grande Ronde Valley-
909 AM PST Sun Dec 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PST UNTIL 7 PM PST 
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southern portion of the Grande Ronde Valley near Ladd 
  and Pyles Canyons.

* WHEN...From 10 AM to 7 PM PST today.

* IMPACTS...Gusty winds could blow around unsecured objects.

* ADDITIONAL DETAILS...Winds in the northern portion of the 
  Grande Ronde Valley will be lighter 15 to 25 mph with gusts to 
  35 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
304 
WWUS76 KPDT 250329
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
729 PM PST Sun Dec 24 2023

ORZ049-251400-
/O.EXP.KPDT.WI.Y.0039.000000T0000Z-231225T0300Z/
/O.NEW.KPDT.WI.Y.0040.231225T1800Z-231226T1500Z/
Grande Ronde Valley-
729 PM PST Sun Dec 24 2023

...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO 7 AM PST TUESDAY
FOR LADD AND PYLES CANYONS...
...WIND ADVISORY FOR TODAY HAS EXPIRED...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected for Ladd and Pyles Canyons.

* WHERE...Grande Ronde Valley.

* WHEN...From 10 AM Monday to 7 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 23, 9:25 AM PST, 3 hours 29 minutes earlier.

Area forecast discussion, Dec 23, 9:25 AM PST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
925 AM PST Sat Dec 23 2023

Updated Aviation Discussion

.AVIATION...18Z TAFs...VFR conditions expected over the period.
High pressure ridge setting back up will continue to promote
mostly clear skies through the night hours, but high cloud
ceilings will overspread beginning during the early morning hours
into Sunday. Winds less than 10 knots all sites. Model soundings
indicate an inversion will begin to form, but currently expecting
sites to remain out of fog at this time, and overspreading cloud
deck should help to reduce radiational fog chances. Will continue
to monitor. Goatley/87

&&

.PREV DISCUSSION... /issued 906 AM PST Sat Dec 23 2023/

UPDATE...The short term period looks to be rather quiet, except
for a couple of weather features. An upper trough axis just east
of the forecast area early this morning will move further to the
east today while an upper ridge builds over the region this
afternoon and tonight. This upper ridge will bring mostly benign
weather to the CWA today through at least Sunday morning. By
Sunday afternoon this ridge will move to the east, and allow a
weak weather disturbance to move across the region on Christmas
Eve. This system will have limited moisture, however, there will
be chances of precipitation moving into the Cascades by Sunday
afternoon as this trough approaches the PacNW. Southwest to west
ridge top winds over the Cascades will wring out most of the
moisture, leaving the rest of the forecast dry through at least
Christmas day morning. After that, another upper ridge will move
across the region on Christmas Day. However, moisture will move
over the top of that ridge, and eventually cover all of the
forecast area by Christmas night into Tuesday. There are a
couple concerns with this weather pattern evolution, in which
both the deterministic and ensembles are in good agreement.

The first concern will be winds in the southern Grande Ronde
Valley, especially in and at the base of Ladd and Pyles Canyons,
with a 85-95% probability (high confidence) that max sustained
winds will reach or exceed 35 mph from late tonight into Sunday.
The strongest gradients will begin at about 4-5 AM PST early
Sunday morning and persist through Sunday afternoon and early
evening. However, the probability of wind gusts reaching or
exceeding 45 mph during this time, is only 50-60% (moderate
confidence). Therefore this will be mainly a sustained wind event
with a lower chance of maximum gusts reaching advisory criteria.
Will therefore likely need a Wind Advisory at some point for at
least the southern Grande Ronde Valley either this afternoon or
this evening. Elsewhere in the forecast area winds will be light,
except for locally breezy conditions on the ridge tops by Sunday
afternoon, and again in the afternoon on Christmas Day.

The next concern will be the chances of freezing rain in the
valleys and canyons along the Cascade east slopes (mostly the WA
Cascade east slopes) by afternoon on Christmas Day. The
probability of ice accumulations of at least a hundreth of an
inch (a light glaze) is 55-65% (moderate confidence), and mostly
35-45% (low to moderate confidence) for a tenth of an inch of ice
or more. Due to this uncertainty and only low to moderate
probabilities, will hold off of any Winter Weather Advisories for
now. This will need to be monitored closely through.

Tonight's low temperatures and Sunday's high temperatures will be
colder than today and last night, with highs on Sunday in the
lower to mid 30s lower elevations, and mainly 20s in the
mountains. Tonight's lows are expected to be in the 20s lower
elevations and mostly teens in the mountains. High temperatures on
Christmas Day will be couple degrees warmer than Sunday, and lows
Christmas Eve will be a couple to a few degrees not as cold,
especially in the mountains. 88

PREV DISCUSSION... /issued 409 AM PST Sat Dec 23 2023/

SHORT TERM...Today through Monday night...Nighttime microphysics
satellite imagery reveals lingering low clouds over the Cascades
and Blues in the wake of the departing shortwave trough that is
now over the northern Rockies. After lingering light upslope snow
over the highest peaks of the Blues and Cascade crest tapers off
this morning, a drying trend is forecast through the day and
Saturday night as an upper- level ridge builds into the Pacific
Northwest. Some winds, locally breezy, should keep the boundary
layer mixed enough to preclude any widespread fog development this
morning, though sheltered mountain valleys may see patchy
freezing fog (low confidence / 10-20% chance of occurrence).

Sunday, numerical guidance is in good agreement that a shortwave
trough will break off from its parent upper-level low in the Gulf
of Alaska and track into the Pacific Northwest. While ensemble
clusters reveal some differences in timing and amplitude among
members, they are minor and the best chances for measurable
precipitation (20-50% chance) will be along the Cascade crest and
their eastern slopes.

High pressure in the Baker and Treasure valleys, coupled with an
850 mb temperature gradient should facilitate breezy to windy
south-southeast winds across the eastern mountains and through
the Grande Ronde Valley on Sunday with a 00Z HREF-advertised
probability of exceeding 40 mph gusts at 80-100% through Ladd and
Pyles canyons Sunday morning. HREF probabilities of exceeding 45
mph drop to 30-50% for the same period. NBM probabilities of
reaching advisory criteria (45 mph gusts) are lower (20-35%).
Confidence is not high enough to issue any wind highlights at this
time.

More uncertainty in the details of the pattern arise Monday and
Monday night. While ensemble guidance is in excellent agreement
that a deep offshore low will develop with ridging over the
Pacific Northwest (95-100% chance), clusters show some minor
differences in the pattern. Notably, some flavor of a warm frontal
passage is advertised for Monday. Lingering cold air east of the
Cascades will present an opportunity for mixed wintry
precipitation, including freezing rain Monday afternoon and night.
NBM 4.2 probabilities of measurable (at least 0.01") freezing
rain are 10-40% for much of north-central Oregon, the Simcoe
Highlands, Washington Cascade crest and east slopes, and the
Yakima (upper) and Kittitas valleys. Perhaps more impactful are
the probabilities of 0.10" or more of freezing rain which are
advertised at 5-15% for the Simcoe Highlands, Washington Cascade
crest and east slopes. Some light snow is also forecast with the
best chances of greater than 2" along the Washington Cascade crest
and east slopes (25-60%) with lower chances (10-25% for the Blues
and Oregon Cascade crest.

The synoptic pattern will also support breezy south-southeast
winds on Monday across the eastern mountains and through the
Grande Ronde Valley, though ensemble guidance and NBM
probabilities indicate Sunday to be the windier of the two.
Plunkett/86

LONG TERM...Tuesday through Saturday...The long term period will
continue to be active as a series of weak systems progress across
the area every 36-48 hours. The main forecast issues are the
possibility of freezing rain Tuesday morning in the Simcoe
Highlands, North Central Oregon and south of Sunriver and perhaps
the Eastern Columbia River Gorge and Southern Blue Mountain
Foothills. Also breezy to windy conditions Wednesday in central
Oregon and the southern Grande Ronde Valley.

The Extreme Forecast Index indicates little in the way of unusual
weather aside from winds Wednesday in Central Oregon, the eastern
mountains, Blue Mountain Foothills and the valleys along the
Washington Cascades. It also highlights above normal temperatures
through the period, especially on Wednesday and Thursday. Model
clusters show good agreement Tuesday in having a ridge moving off
into Idaho and Montana while a trough and frontal system
approaches out in the eastern Pacific which gives us a
developing southwest flow. Wednesday shows the trough and system
moving to the coast though it is also moving northward towards
British Columbia coast as well. Meanwhile the ridge has moved only
slightly further east and the interaction between the trough and
ridge creates a warmer southerly flow over our area. Models
continue to be in fairly good agreement in having the trough
crossing the area though it has a much lower amplitude and
strength. On Friday, models have a transitory ridge crossing the
area and another trough moving towards the coast though there are
differences as to the strength and position of both the ridge and
trough. By Saturday, clusters have some substantial differences
and the mean value of the clusters doesn't resemble any of the
clusters very closely. Deterministic models all have some form of
trough off the coast though the GFS and ECMWF elongate it ashore
into California while the Canadian keeps it off the British
Columbia/Washington coast. Overall forecast confidence is good
through Thursday, weakens Friday and becomes poor on Saturday.

On Tuesday, a weakening system will be crossing the area with a
mix of precipitation types in the morning. Freezing rain will be
winding down early in the morning and have kept a chance of
freezing rain in the Simcoe Highlands mainly around Bickleton with
a few pockets in the Eastern Columbia River Gorge, North Central
Oregon and around La Pine in central Oregon. Additional amounts of
ice will be minimal and will be somewhat mitigated by greater
amounts of rain and snow. The rain and snow will linger in the
Washington Cascades through the day into the evening, but it will
taper off in the afternoon elsewhere. Overall, the mountains will
have likely snow and rain and the lower elevations will have a
chance of a rain/snow mix in Washington and mainly a chance of
rain in Oregon. Snow amounts will be an inch or two in the
Washington Cascades and less than an inch elsewhere. Rain amounts
will be up to a quarter inch in the Washington Cascades, up to
around 0.15" in the rest of the mountains and just a few
hundredths of an inch elsewhere. Temperatures will be 2-4 degrees
warmer with highs in the upper 30s and lower 40s in the Columbia
Basin while central Oregon and the Ochoco-John Day Highlands will
be in the lower to mid 40s.

Wednesday will see another system try to move in but with a
southerly flow parallel to the front it will make slow progress.
There will be a chance of rain in the lower elevation with minimal
amounts and rain/snow mix in the mountains with around an inch
along the Cascade crest and just minimal amounts elsewhere in the
mountains. The other issue will be breezy winds and the NBM has
southerly winds of around 20 mph with gusts to 30 mph in central
Oregon, the Ochoco-John Day Highlands and the southern Grande
Ronde Valley. Model pressure gradients are fairly modest aside
from the GFS, so do not anticipate any wind advisories at this
point, though it will bear watching over the next few days.
Temperatures will be another 1-3 degrees warmer than Tuesday.

Thursday will see some lingering rain and snow in the mountains
mainly in the morning with less than an inch of snow and less than
a tenth of an inch of rain. The lower elevations will be dry. High
temperatures will be in the 40s. Friday will continue to be dry
as some form of a ridge is over the area. Temperatures will cool
to the upper 30s to lower 40s. On Saturday, though models vary
significantly, have kept a slight chance of rain and snow
primarily in the mountains, mainly due to it being in the ECMWF
though am expecting only minimal amounts. Have kept temperatures
similar to Friday. Perry/83

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  23  32  24 /   0   0   0   0
ALW  41  24  33  26 /   0   0   0   0
PSC  42  27  35  26 /   0   0   0   0
YKM  42  23  36  23 /   0   0   0   0
HRI  42  25  34  25 /   0   0   0   0
ELN  40  22  34  23 /   0   0   0   0
RDM  38  20  40  23 /   0   0   0   0
LGD  38  20  36  23 /   0   0   0   0
GCD  37  20  39  22 /   0   0   0  10
DLS  44  30  37  30 /   0   0  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

MORNING UPDATE...88
SHORT TERM...86
LONG TERM....83
AVIATION...87

Nearby

Wind Advisories in Oregon, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.